Alert archive / New York / Freezing Rain Advisories in 2006
Freezing Rain Advisory 3, NWS Buffalo, NY
NWS Buffalo, NY issued this freezing rain advisory at Jan 17, 2006, 6:35 PM EST for 4 counties in New York. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2006, 6:35 PM EST (23:35 UTC)
- Expired
- Jan 17, 2006, 10:00 PM EST
- In force
- 3 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Lewis County, NY, Oswego County, NY, Wayne County, NY
The radar
The Ft Drum radar (KTYX), 69 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS41 KBUF 172335 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 635 PM EST TUE JAN 17 2006 ...DEEP LOW PRESSURE CENTERED OVER EASTERN MICHIGAN WILL PRODUCE A FEW HOURS OF FREEZING RAIN EAST AND NORTHEAST OF ROCHESTER THIS EVENING... .FREEZING RAIN WILL PRODUCE SLICK ROADS FOR AWHILE THIS EVENING. NYZ004>006-008-180300- /O.NEW.KBUF.ZR.Y.0003.060117T2335Z-060118T0300Z/ WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS- INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO...LOWVILLE 635 PM EST TUE JAN 17 2006 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. REPORTS HAVE BEEN RECEIVED FROM WAYNE AND OSWEGO COUNTIES WHERE FREEZING RAIN IS CAUSING ICY ROADS. THIS WILL LIKELY AFFECT NORTHERN CAYUGA AND LEWIS COUNTIES AS WELL THROUGH LATE THIS EVENING. SURFACE TEMPERATURES ARE STILL EXPECTED TO RISE LATER THIS EVENING IN THOSE AREAS. UNTIL THEN UNTREATED ROADS WILL BE SLICK AND DANGEROUS. A FREEZING RAIN ADVISORY IS ISSUED WHEN ICING IS EXPECTED IN THE AFFECTED AREAS, BUT NOT ENOUGH TO DISRUPT TRAVEL OR DAMAGE TREES AND POWER LINES. INSTEAD, PATCHES OF ICE WILL CAUSE SLICK SPOTS ON ROADWAYS AND SIDEWALKS. WALKING AND DRIVING COULD THEREFORE BE DIFFICULT, BUT NOT IMPOSSIBLE. $$ SAGE
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this freezing rain advisory went out at Jan 17, 6:27 PM EST, 8 minutes earlier.
Area forecast discussion, Jan 17, 6:27 PM EST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
627 PM EST TUE JAN 17 2006
.UPDATED...
AN EARLY UPDATE WAS SENT TO CLEAN UP SOME WIND WORDING IN THE 1ST
THREE PERIODS. WE ALSO TOOK OUT THE EARLY EVENING THREAT OF FREEZING
RAIN FOR AREAS SOUTHEAST OF BUFFALO AS TEMPERATURES CONTINUE TO
SLOWLY CLIMB. WE JUST GOT A CALL FROM WAYNE COUNTY WHERE FREEZING
RAIN IS ICING UP THE ROADS. WE WILL UPDATE AGAIN TO PUT AN ADVISORY
UP FOR FREEZING RAIN FOR WAYNE...NORTHERN CAYUGA...OSWEGO AND LEWIS
COUNTIES. FULTON IS NOW REPORTING FREEZING RAIN WITH A TEMPERATURE
OF 31 AS OF 6 PM. THAT IS A COUPLE DEGREE DROP BECAUSE OF
EVAPORATIONAL COOLING.
WE WILL LIKELY ALSO PUT OUT AN SPS SOON TO COVER THE WINDS WEDNESDAY
AND WEDNESDAY NIGHT ON THE BACK SIDE OF OUR CURRENT SYSTEM. ALSO TO
COVER SOME POTENTIAL SNOW/WIND COMBINATION PROBLEMS OVER THE TUG
HILL PLATEAU.
&&
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
TONIGHT LOW MOVES NORTH OF GEORGIAN BAY LATE TONIGHT INTO WED WITH
AREA CONTINUING ON WARM SIDE OF SYS. TIGHT SE PRESSURE GRADIENT
AHEAD OF SYS WILL CREATE WIND ADVSRY TYPE WINDS EAST OF LAKE ONTARIO
AND CLOSE TO WIND ADVSRY ELSEWHERE. TEMPS CLOSE ENOUGH TO FREEZING
FOR A CHANCE OF FREEZING RAIN OR SLEET IN SOME SPOTS EARLY THIS
EVENING EAST OF LAKE ONTARIO AND A FEW SPOTS INTERIOR OF SOUTHERN
TIER.
ON WEDNESDAY...COLD FRONT TRAILING FROM THE LOW MOVES INTO EXTREME
WESTERN NEW YORK ERLY WED MRNG...GFS A BIT FASTER. PRECIP SHLD BE IN
FORM OF SNOW SHOWERS WEST OF THE GEN VALLEY EARLY WITH RAIN SHOWERS
CHANGING TO SNOW SHOWERS IN THE AFTN FROM FINGER LAKES EAST. PRECIP
BECOMING SCATTERED IN THE AFTERNOON IN THE FINGER LKS. SNOW
ACCUMULATIONS OF AN INCH OR TWO EAST OF LAKE ERIE AND 1-3 EAST OF
LAKE ONTARIO.
FOR WED NGT...LAKE SNOWS CONTINUE EAST OF LAKE ONTARIO WITH SOME
LAKE SNOWS NORTH OF LAKE ERIE IN THE EVE BUT ENDING LATER ON AS
TEMPS WARM ALOFT. AMNTS 2-4 EAST OF LAKE ONTARIO AND ONLY AN INCH OR
TWO EAST OF LAKE ERIE.
FOR THU...GFS STARTS OUT ABOUT 2 TO 4 DEGREES COLDER AT 850 VERSUS
NAM BUT THEY BOTH WARM UP QUICKLY DURG THE DAY AS SW FLOW OF WARMER
AIR ASSOCIATED WITH HIGH ALNG SE COAST SPREADS NE ACROSS THE AREA
DURG THE DAY. EARLIER FCST HAD CHC OF SNOW SHWRS LINGERING INTO
THU MORNING EAST OF LAKE ONTARIO. NAM BUFKIT PROFILES SHOW MOISTURE
LACKING IN LOWER LVLS EVEN EAST OF LAKE ONTARIO WITH CAP LOWERING
WITH STRONG WAA. GFS HAS A BIT MORE MOISTURE IN LOWER LVLS AT SYR
AND WATERTOWN. WILL KEEP LOW CHC SNOW SHOWER EARLY THU MRNG FOR
NORTH COUNTRY BUT LOWER POP TO 30%. ELSEWHERE MSTLY TO PTLY CLDY
SKIES.
THU NGT...HIGH OFF THE MID ATLANTIC COAST WITH LOW PRESSURE MOVING
NE THROUGH CENTRAL LAKES WILL BRING CHC OF RAIN OR SNOW SHWRS LATE.
ON FRIDAY LOW MOVES EAST ACROSS QUEBEC WITH TRAILING COLD FRONT
CROSSING THE REGION. WILL CONTINUE WITH CHANCE OF RAIN SHOWERS.
&&
.LONG TERM (SATURDAY THROUGH TUESDAY)...
ANOTHER IN A SERIES OF LOWS WILL MOVE JUST NORTH OF THE AREA ON
SATURDAY WITH CONTINUED MILD TEMPERATURES AND A GOOD CHANCE OF RAIN.
A BRIEF SHOT OF COLD AIR WILL FOLLOW SATURDAY NIGHT. TEMPERATURES
ARE MARGINAL FOR LAKE SNOWS OFF LAKE ONTARIO FOR PART OF SUNDAY, BUT
THEN A ZONAL FLOW WILL BECOME ESTABLISHED NORTH OF HIGH PRESSURE
OVER THE MID ATLANTIC STATES. A WEAK FRONTAL BOUNDARY WILL LINGER
ACROSS THE AREA, AND WEAK SHORT WAVES WHICH ARE IMPOSSIBLE TO TIME
ACCURATELY AT THIS DISTANCE, WILL PROVIDE A CHANCE OF PRECIPITATION
FOR MONDAY AND TUESDAY. TEMPERATURES WILL BE COOL, BUT ABOVE
SEASONAL NORMALS...TOO WARM FOR ANY LAKE EFFECT...AS THE MILD
JANUARY CONTINUES.
&&
.EQUIP...
KBUF RADAR STILL DOWN. A RADAR SWAT TEAM MAY BE NEEDED TO FIX THE
STUBBORN TRANSMITTER.
&&
.AVIATION...
ELONGATED LOW PRESSURE WILL DEEPEN AND MOVE TO LAKE HURON
TONIGHT...THEN INTO ONTARIO PROVINCE ON WEDNESDAY. MVFR CEILINGS
WILL PREVAIL IN RAIN TONIGHT AND IN COLD ADVECTION CLOUDS TUESDAY. A
POWERFUL LOW LEVEL JET WORKS WILL BRING LOW LEVEL WIND SHEAR THIS
AFTERNOON AND TONIGHT, THEN MODERATE TURBULENCE IN STRONG SOUTHWEST
WINDS TUESDAY.
&&
.MARINE...
WINDS WILL INCREASE TO GALE FORCE IN THE STRONG COLD AIR ADVECTION
BEHIND THE DEEPENING LOW ON WEDNESDAY. THE GALES ARE LIKELY TO
PERSIST THROUGH AT LEAST THE FIRST PART OF WEDNESDAY NIGHT.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND ADVISORY NYZ006>008 8PM TONIGHT TO 8 AM WED.
FREEZING RAIN ADVISORY NYZ004>006-008 TIL 10 PM.
MARINE...GALE WARNING LAKE ONTARIO WED/WED EVE.
&&
UPDATE...SAGE
SHORT TERM...JJP
LONG TERM...APB
AVIATION/MARINE...APBHazardous weather outlook, Jan 17, 4:12 AM EST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 412 AM EST TUE JAN 17 2006 NYZ001>005-010>014-019>021-085-180915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE- GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS- ALLEGANY-SOUTHERN ERIE- 412 AM EST TUE JAN 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE OVER THE OHIO VALLEY WILL STRENGTHEN AS IT PASSES NORTH AND WEST OF OUR REGION TONIGHT AND REACHES QUEBEC ON WEDNESDAY. THIS WILL BRING SOME RAPID CHANGES TO OUR REGION. RAIN AHEAD OF THE LOW WILL OVERSPREAD WESTERN AREAS LATER THIS AFTERNOON. TEMPERATURES SHOULD BE MILD ENOUGH BY THEN SO THAT LITTLE IF ANY ICING WILL OCCUR. SOUTHEAST WINDS WILL INCREASE LATER TODAY AND MAY GUST PAST 40 MPH THIS EVENING...ESPECIALLY ACROSS HIGHER ELEVATIONS OF THE SOUTHERN TIER AND FINGER LAKES AND ALONG THE LAKE ERIE SHORE. TEMPERATURES WILL RISE THIS EVENING AND MAY BRIEFLY REACH THE 50S DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS THE LOW PASSES BY TO OUR NORTH...ITS TRAILING COLD FRONT WILL SWEEP ACROSS OUR REGION WEDNESDAY MORNING. VERY STRONG WEST TO SOUTHWEST WINDS WILL FOLLOW FOR MUCH OF THE DAY...REACHING 30 TO 40 MPH IN THE BUFFALO AND ROCHESTER AREA WITH GUSTS UP TO 50 MPH. THERE WILL ALSO BE SOME WET SNOW BUT LITTLE ACCUMULATION IS EXPECTED. FINALLY...AS COLDER AIR DEEPENS...LAKE EFFECT SNOW IS POSSIBLE WEDNESDAY NIGHT. THE EVENT WILL BE BRIEF BUT SEVERAL INCHES ARE POSSIBLE IN THE HILLS SOUTH OF BUFFALO. MILDER MORE TRANQUIL CONDITIONS WILL RETURN DURING THURSDAY. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-180915- OSWEGO-JEFFERSON-LEWIS- 412 AM EST TUE JAN 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EST WEDNESDAY. SOUTHEAST WINDS OF 15 TO 25 MPH LATE THIS AFTERNOON WILL INCREASE MARKEDLY ACROSS THE AREA EARLY THIS EVENING...REACHING 30 TO 40 MPH WITH GUSTS AS HIGH AS 50 MPH. THE STRONGEST WINDS WILL BE FOUND ACROSS THE HIGHER TERRAIN...AS WELL AS IN THE BLACK RIVER VALLEY. THESE WINDS WILL CONTINUE INTO EARLY WEDNESDAY MORNING...WHEN THEY ARE EXPECTED TO TURN SOUTHERLY AND WEAKEN TO BELOW ADVISORY THRESHOLDS. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS THE LOW PASSES BY TO OUR NORTH...ITS TRAILING COLD FRONT WILL SWEEP ACROSS OUR REGION LATE WEDNESDAY MORNING. VERY STRONG WEST TO SOUTHWEST WINDS WILL FOLLOW FOR MUCH OF THE DAY...REACHING 30 TO 40 MPH WITH GUSTS UP TO 50 MPH. THERE WILL ALSO BE SOME WET SNOW BUT LITTLE ACCUMULATION IS EXPECTED. FINALLY...AS COLDER AIR DEEPENS...LAKE EFFECT SNOW IS POSSIBLE WEDNESDAY NIGHT. THE EVENT WILL BE BRIEF BUT SEVERAL INCHES ARE POSSIBLE BETWEEN OSWEGO AND WATERTOWN. MILDER MORE TRANQUIL CONDITIONS WILL RETURN DURING THURSDAY. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-180915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 412 AM EST TUE JAN 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT LOOK FOR STRONG EASTERLIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GALE WARNINGS MAY BE REQUIRED WEDNESDAY INTO WEDNESDAY NIGHT FOR WESTERLY GALES BEHIND DEEP LOW PRESSURE PASSING BY TO OUR NORTH. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF SFM
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 3:48 AM EST | Wind Advisory | BUF | Jefferson, Lewis, Oswego | 26 hr |
Nearby
Freezing Rain Advisories in New York, 2006Every freezing rain advisory in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.